Font Size
A
A
A

Medicines That Can Cause Constipation in Children


Medicines That Can Cause Constipation in Children

Many medicines can cause constipation. Medicines that are most likely to cause constipation include:

  • Antacids.
  • Antidepressants.
  • Some blood pressure medicines.
  • Cold medicines (antihistamines).
  • Calcium and iron supplements.
  • Narcotic pain medicines.

If constipation occurs following the start of a medicine:

  • For prescription medicine, before your child's next dose (the same day), call the doctor who prescribed it to determine whether your child should stop taking the medicine or take a different one. An appointment may not be necessary.
  • For nonprescription medicine, stop giving your child the medicine. If you feel your child needs to continue taking the medicine, call your doctor.

Credits

ByHealthwise Staff
Primary Medical ReviewerWilliam H. Blahd, Jr., MD, FACEP - Emergency Medicine
Specialist Medical ReviewerDavid Messenger, MD
Last RevisedOctober 6, 2010

eMedicineHealth Medical Reference from Healthwise

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

To learn more visit Healthwise.org

© 1995-2012 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.






Medical Dictionary